Alert archive / Indiana / Tornado Warnings in 2022

Tornado Warning 17, NWS Indianapolis, IN

June 8, 2022Randolph County, Indiana

NWS Indianapolis, IN issued this tornado warning at Jun 8, 2022, 6:43 PM EDT for Randolph County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2022, 6:43 PM EDT (22:43 UTC)
Expired
Jun 8, 2022, 7:15 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:29 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WFUS53 KIND 082243
TORIND
INC135-082315-
/O.NEW.KIND.TO.W.0017.220608T2243Z-220608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
643 PM EDT Wed Jun 8 2022

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Northwestern Randolph County in east central Indiana...

* Until 715 PM EDT.
    
* At 643 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Albany, or near Dunkirk, moving southeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ridgeville around 700 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Winchester and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4018 8493 4025 8522 4031 8522 4031 8488
TIME...MOT...LOC 2243Z 294DEG 37KT 4029 8525 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
TWF
1 follow-up statement
800 
WWUS53 KIND 082310
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
710 PM EDT Wed Jun 8 2022

INC135-082320-
/O.EXP.KIND.TO.W.0017.000000T0000Z-220608T2315Z/
Randolph IN-
710 PM EDT Wed Jun 8 2022

...THE TORNADO WARNING FOR NORTHWESTERN RANDOLPH COUNTY WILL EXPIRE
AT 715 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Indiana.

LAT...LON 4018 8493 4025 8522 4031 8522 4031 8488
TIME...MOT...LOC 2310Z 270DEG 37KT 4019 8493 

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jun 8, 6:28 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 8, 6:28 PM EDT, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
628 PM EDT Wed Jun 8 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 628 PM EDT Wed Jun 8 2022

The threat for severe storms is diminishing early this evening as
the surface low and cold front move east. Remnant convection across
southeast and east-central Indiana could pose a low-end severe
threat for another hour or two before departing.

Strong wind gusts as the surface low departs immediately behind the
cold front will be fairly brief, and winds should subside through
mid-late evening.

&&

.Short Term...(This evening through Thursday night)
Issued at 301 PM EDT Wed Jun 8 2022

Main concerns for this evening:
-Potential for severe weather through 02Z
-Brief heavy downpours with convective elements
-Frontal passage will bring west/northwest flow overnight

Current Synoptic Setup: Satellite imagery showing several
interesting features across Central Indiana, starting with the mid-
lvl clouds sliding east and showing some anti-cyclonic turning with
some vertical growth in this area. Further south the cumulus field
has grown in its footprint, but equally beginning to show some
vertical growth as well with convergence of the cumulus layers. This
cumulus layer is also found in the area where surface dewpoints have
continued to rise with the moist surface conditions, as TD's near 70
degrees. Some backing in the surface winds are also noted between I-
70 and I-64 in Indiana. Further south across Northern KY the
atmosphere has been further destabilized, with surface flow more
backed to the south. ACARS data the last few hours across KIND have
continued to show a dry layer aloft; however, it has been steadily
moistening through the profile. That being said it is possible that
with some convective elements developing in this dry layer over
Central IN that some stronger updrafts could present larger hail
stones.

The jet exit region continues to be further upstream across IA, but
has been slowly pivoting southeast as the 850mb trough progress's
east. The deep layer shear has been rather robust overhead as well,
with values hovering in the 50-60kts range. This coupled with some
low-level helicity and boundaries proximity has introduced the
potential that upscale growth to convective elements could begin to
demonstrate rotating updrafts, thus we have tornado watch issued
until 2Z this evening. Latest surface obs also support this with an
axis of higher helicity centered along and south of IND to BMG.
Based on forward propagation, it would indicate the timing of
convection pushing east for Central IN would likely occur well
before this current ending.

Later Tonight through Thursday: 850mb trough axis continues to push
east overnight ushering in the frontal boundary. This will bring
much drier air into the lower levels and an end to precip as anti-
cyclonic flow brings diffluent flow through the lower-levels. Temps
should steadily fall into the mid 50s overnight, and with subsidence
eroding some of the low-level moisture expect a gradual clearing to
cloud cover overnight but not completely clear skies. Thur should
provide considerable sunshine with diffluent flow from ridging
overhead. Temps will rebound into the upper 70s with some fair-wx
cumulus progged or more diurnally driven.

&&

.Long Term...(Friday through Wednesday)
Issued at 301 PM EDT Wed Jun 8 2022

Friday-Friday night will feature rain chances returning yet again as
a seasonably strong H500 wave crosses the region during the day. A
relatively weak open-wave low will be the surface reflection...with
corresponding fronts aligned west-to-east across the Mid-West.
Forcing aloft should lead generally light to moderate rainfall...
with isolated thunder possible with the wave's timing matching
diurnal heating well. Potential for stronger thunderstorms appears
limited with near-zero instability despite adequate shear throughout
the profile.  Weak surface gradients will promote southwesterly
winds less than 10 mph, which is expected to provide only modest
dewpoints in the 50s...and slightly below normal temperatures
ranging from highs generally in the mid-70s to lows in the mid-50s.

Saturday-Sunday should be mainly dry as a couple more weak, quickly-
passing waves flow over the southern Great Lakes amid somewhat
strong upper-level northwest flow. Isolated showers will be possible
at times, generally across north-central and northeastern zones
which will be closer to the passing vort maxs.  Slightly lower
heights and partly sunny skies will combine to bring near normal
temperatures.

Monday-Wednesday will favor a slowly-advancing warm frontal zone
that will lead to the subtropical warm sector building into the CWA
underneath an amplifying mid-level ridge.  Rain will be most likely
Monday through early Tuesday...and although forcing aloft may be
marginal, precipitable water values quickly rebounding into the 1.50-
2.00 inch range should produce numerous showers along the boundary.
At a glance any thunderstorm potential should be guided by another
ample-shear, low-instability set-up, although these details will be
refined with future runs.  Appears the late Tuesday-Wednesday
timeframe will have deep southwesterly flow...around a strong trough
lifting from the central US into a larger south-central Canada
cyclone...that will promote noticeably warmer conditions.  Some
uncertainty surrounds the curvature of the broad central US upper
ridge into next week...as the troughs combining near the Great Lakes
may suppress heights over the Mid-West. Temperatures will likely be
above normal, although intensity of heat will depend on how much any
northern troughiness slides east or sags southward toward the
region. Appears greater likelihood for well above normal readings
across southern counties...with low chances for precipitation as the
pattern would not support adequate forcing along any approaching
weak boundaries.

The normal max/min for the Indianapolis Area through the long term
period is 81/62.

&&

.Aviation...(00Z TAF Issuance)
Issued at 628 PM EDT Wed Jun 8 2022

IMPACTS:

* A period of MVFR stratus later this evening through early morning.

* Gusty west-northwest winds until mid-evening.

DISCUSSION:

Wind gusts will gradually subside this evening behind the cold front
and as the surface low departs. Showers and thunderstorms are
departing the area now. VFR conditions and lighter northwesterly
winds will prevail tomorrow once stratus diminishes.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...BRB
Short Term...Beach
Long Term...AM
Aviation...BRB
Hazardous weather outlook, Jun 8, 4:04 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Wed Jun 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-092015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
404 PM EDT Wed Jun 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

There is a SLIGHT RISK for severe thunderstorms across central
Indiana today. The main threats from storms will be damaging
winds...large hail and brief heavy rain. An isolated tornado cannot
be ruled out. Lightning is a threat with any thunderstorm. The best
chances for severe weather will continue through mid-evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More thunderstorms are possible on Friday afternoon and evening...as
well as Sunday afternoon and Monday through Tuesday. It is too soon
to determine if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today. Severe weather reports would
be appreciated.

&&

More detailed information can be accessed at:
http://www.weather.gov/ind/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/ind

In the hours before

Local storm report, Jun 8, 4:35 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 W ARLINGTON           39.64N 85.59W
06/08/2022                   RUSH               IN   FIRE DEPT/RESCUE

            DAMAGE AT POSEY TWP VOLUNTEER FIRE DEPT
            REPORTED BY FIRST RESPONDERS. TORNADO
            POSSIBLE.

&&

JM
Local storm report, Jun 8, 4:38 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 W ARLINGTON           39.64N 85.62W
06/08/2022                   RUSH               IN   PUBLIC

            WIND DAMAGE TO TREES AT 9100 BLOCK. TORNADO
            POSSIBLE.

&&

JM
Special weather statement, Jun 8, 4:39 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
439 PM EDT Wed Jun 8 2022

INZ057-082100-
Rush IN-
439 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of east central Rush
County through 500 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glenwood, or 9 miles west of Connersville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Rush
County, including the following locations... Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

&&

LAT...LON 3958 8538 3968 8535 3972 8530 3958 8530
TIME...MOT...LOC 2038Z 267DEG 21KT 3963 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Jun 8, 5:01 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Wed Jun 8 2022

INZ021-030-031-082130-
Howard IN-Clinton IN-Carroll IN-
501 PM EDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of eastern Carroll,
northern Clinton and western Howard Counties through 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Logansport to 11 miles south of Delphi.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Kokomo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8637 4056 8611 4035 8629 4035 8670
      4043 8669 4069 8646 4069 8637
TIME...MOT...LOC 2101Z 264DEG 45KT 4075 8633 4042 8663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRB
Local storm report, Jun 8, 5:02 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 W ARLINGTON           39.64N 85.61W
06/08/2022                   RUSH               IN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS DAMAGE TO A
            RESIDENCE. TORNADO POSSIBLE.

&&

JM
Local storm report, Jun 8, 5:03 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 W ARLINGTON           39.64N 85.61W
06/08/2022                   RUSH               IN   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            W ARLINGTON. LAW ENFORCEMENT REPORTS DAMAGE
            TO A RESIDENCE. TORNADO POSSIBLE.

&&

JM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:59 AM EDTSpecial Weather StatementINDSullivan31 min
Jun 8, 11:30 AM EDTSpecial Weather StatementINDClay30 min
Jun 8, 11:50 AM EDTSpecial Weather StatementINDOwen25 min
Jun 8, 1:59 PM EDTSevere Thunderstorm WarningINDJackson, Jennings31 min
Jun 8, 2:06 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan24 min
Jun 8, 2:25 PM EDTSevere Thunderstorm Warning Considerable damage threatINDJennings35 min
Jun 8, 2:29 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan31 min
Jun 8, 3:03 PM EDTSpecial Weather StatementINDJohnson27 min
Jun 8, 3:30 PM EDTSpecial Weather StatementINDMonroe30 min
Jun 8, 4:02 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown28 min
Jun 8, 4:13 PM EDTTornado WarningINDRush32 min
Jun 8, 4:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings30 min
Jun 8, 4:39 PM EDTSpecial Weather StatementINDRush21 min
Jun 8, 4:54 PM EDTSevere Thunderstorm WarningINDJennings36 min
Jun 8, 5:01 PM EDTSpecial Weather StatementINDCarroll29 min
Jun 8, 6:30 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDelaware30 min
Jun 8, 6:35 PM EDTTornado WarningINDDelaware10 min
Jun 8, 7:04 PM EDTSevere Thunderstorm Warning Considerable damage threatINDRandolph11 min

Nearby

Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.